Letters to the Editor
Olanzapine-Induced Hair Loss
Olanzapine is a thienobenzodiazepine atypical neuroleptic that is generally considered safe and well tolerated, compared with typical neuroleptics. However, we wish to inform clinicians of a potential toxicity associated with its use; that is, hair loss.
A 41-year-old Asian woman was admitted to hospital with a 5-year history of bizarre behaviour and erotomanic and persecutory delusions. She believed that her ex-employer was pursuing her and harassing her with messages sent via television and radio because she refused to engage in a relationship. She also believed that he had bribed her coworkers and tenants with 1 million dollars to harass her and cause water damage to her rental property.
Olanzapine (Zyprexa Zydis) 5 mg daily was initiated in hospital, and the dosage was increased to 15 mg daily over the subsequent 4 weeks. Within 2 weeks of starting olanzapine, at 7.5 to 10 mg daily, she reported gradually increasing hair loss. The hair loss accelerated when the daily dosage was increased to 15 mg. She complained of losing a handful of hair after washing or brushing it, and often found her pillow and bed sheet covered with hair in the morning. Although there was no hair count, the hair loss was obviously distressing her and was witnessed by the treatment team.
The patient continued to express delusional beliefs, and we suspected noncompliance when nursing staff noted the patient vigorously brushing her tongue shortly after taking the Zydis wafer. This was confirmed when her serum olanzapine concentration was found to be 35 nmol/L (at 10 mg taken orally daily, the average level is reported to be 74 nmol/L ). Because the patient did not improve and was distressed by the side effect, we switched olanzapine to risperidone over a 1-week period. As the olanzapine dosage was reduced with the addition of risperidone, the patient reported decreased hair loss. Noncompliance to oral medications remained a problem, and she was eventually switched to flupenthixol depot, with no further complaint of hair loss. The patient was not taking any other medications prior to admission, and olanzapine was the only medication she was taking during the period of hair loss. She was otherwise healthy and had no concurrent medical conditions. Her thyroid-stimulating hormone level was 1.32 mU/L (normal is 0.5 to 5 mU/L). We did not identify any other potential cause of hair loss. Trichillomania was ruled out by the treating psychiatrist.
Drug-induced alopecia involves an interruption of hair growth when the hair follicles prematurely enter into the telagen (resting) phase (2,3). Spontaneous, diffuse hair loss generally occurs within 3 months of initiating therapy; it is usually reversible upon discontinuation of the offending drug (2,3). Several psychotropic medications have been implicated—most commonly, valproic acid and lithium. Rarely, antidepressants (including tricyclic antidepressants, selective serotonin reuptake inhibitors [SSRIs], and nefazodone) are implicated (4–7). There is a single case of hair loss reported with haloperidol (8), but none are reported with atypical neuroleptics. To our knowledge, this is the first case report of hair loss associated with olanzapine therapy.
There are a few reported cases of alopecia secondary to olanzapine in the database from Eli Lilly Canada Inc, with an estimated incidence of less than 0.01% (M Bain, personal communication, 2001). The cellular mechanism of hair loss by olanzapine or psychotropic drugs is not known. One hypothesis is that these medications chelate zinc and selenium, which are believed to be crucial to hair growth. However, the efficacy of routine zinc and selenium supplementation remains unconfirmed. Dosage reduction or drug discontinuation generally results in complete resolution. Noncompliance, owing to poor insight or adverse effects, is a major concern in the psychiatric population. Olanzapine is generally considered to be well tolerated, but clinicians should recognize that this rare but distressing side effect can lead to poor compliance, as occurred in this case.
1. Provincial Toxicology Laboratory. Riverview Hospital. Coquitlam (BC).
2. Mercke Y, Sheng H, Khan T, Lippmann S. Hair loss in psychopharmacology. Ann Clin Psychiatry 2000;12:35–42.
3. Gautam M. Alopecia due to psychotropic medications. Ann Pharmacother 1999;33:63–7.
4. Parameshwar E. Hair loss associated with fluvoxamine use. Am J Psychiatry 1996;153:581–2.
5. Zalsman G, Sever J, Munitz H. Hair loss associated with paroxetine treatment: a case report. Clin Neuropharmacol 1999;22:246–7.
6. Ruiz-Doblado S, Carrizosa A, Garcia-Hernandez MJ, Rodriguez-Pichardo A. Selective serotonin re-uptake inhibitor (SSRIs) and alopecia areata. Int J Derm 1998;38:798–9.
7. Gupta S, Gilroy WR. Hair loss associated with nefazodone. J Fam Pract 1997;44:20–1.
8. Kubota T, Ishikura T, Jibiki I. Alopecia areata associated with haloperidol. Jpn J Psychiatry Neurol 1994;48:579–81.
Marianna Leung, BSc Pharm, BCPP
Katherine Wrixon, MD, FRCPC
Ronald A Remick, MD, FRCPC
Vancouver, British Columbia